Alert archive / California / Flash Flood Warnings in 2010

Flash Flood Warning 90, NWS Las Vegas, NV

December 23, 2010San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Dec 23, 2010, 1:19 PM PST for San Bernardino County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 23, 2010, 1:19 PM PST (21:19 UTC)
Expired
Dec 23, 2010, 7:15 PM PST
In force
6 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
Unknown

County San Bernardino County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.3 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2010-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2010-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

600 
WGUS55 KVEF 232119
FFWVEF
CAC071-240315-
/O.NEW.KVEF.FF.W.0090.101223T2119Z-101224T0315Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
119 PM PST THU DEC 23 2010

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR A LEVEE FAILURE IN...
  WEST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...

* UNTIL 715 PM PST

* AT 118 PM PST...A LEVEE ON THE MOJAVE RIVER NEAR BARSTOW FAILED   
  CAUSING FLASH FLOODING OF IMMEDIATELY SURROUNDING AREAS 
  INCLUDING MARKS ROAD AND SOAP MINE ROAD.

LAT...LON 3490 11689 3486 11689 3489 11700 3490 11698
      3490 11696

$$

JS
2 follow-up statements
699 
WGUS75 KVEF 240105
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
505 PM PST THU DEC 23 2010

CAC071-240315-
/O.CON.KVEF.FF.W.0090.000000T0000Z-101224T0315Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
505 PM PST THU DEC 23 2010

...A FLASH FLOOD WARNING FOR A LEVEE FAILURE REMAINS IN EFFECT UNTIL
715 PM PST FOR WEST CENTRAL SAN BERNARDINO COUNTY...

AT 450 PM PST...A LEVEE FAILURE IS CAUSING FLOODING NEAR BARSTOW 
ALONG THE MOJAVE RIVER INCLUDING MARKS ROAD AND SOAP MINE ROAD. 
EMERGENCY MANAGEMENT OFFICIALS REPORTED THAT THE FLOODING WAS 
CONFINED TO SEVERAL PRIVATE RANCH PROPERTIES NEAR THE LEVEE BETWEEN 
INTERSTATES 15 AND 40 AN NO SIGNIFICANT IMPACT EXISTS TO MAJOR ROADS 
OR THE REST OF THE GENERAL PUBLIC.

&&

LAT...LON 3490 11689 3486 11689 3489 11700 3490 11698
      3490 11696

$$

JA
502 
WGUS75 KVEF 240314
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
714 PM PST THU DEC 23 2010

CAC071-240319-
/O.EXP.KVEF.FF.W.0090.000000T0000Z-101224T0315Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
714 PM PST THU DEC 23 2010

...THE FLASH FLOOD WARNING FOR A LEVEE FAILURE WILL EXPIRE AT 715 PM
PST FOR WEST CENTRAL SAN BERNARDINO COUNTY...

LAW ENFORCEMENT OFFICIALS REPORTED THAT THE BREACH IN THE FLOOD 
CONTROL CHANNEL ALONG THE MOJAVE RIVER NEAR MARKS ROAD AND SOAP
MINE ROAD WAS BEING MONITORED AND THAT NO SIGNIFICANT IMPACTS WERE 
OCCURRING. THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE ON 
SCHEDULE.

LAT...LON 3490 11689 3486 11689 3489 11700 3490 11698
      3490 11696

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Dec 23, 10:59 AM PST, 2 hours 20 minutes earlier.

Area forecast discussion, Dec 23, 10:59 AM PST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1059 AM PST THU DEC 23 2010

.SYNOPSIS...A FEW SHOWERS WILL BE SEEN OVER NORTHWEST ARIZONA TODAY
AS THE STRONG LOW WHICH CROSSED OVER THE AREA ON WEDNESDAY CONTINUES
TO SHIFT EAST. DRY CONDITIONS THEN EXPECTED AREAWIDE INTO CHRISTMAS
DAY AS A WEAK RIDGE OF HIGH PRESSURE MOVES OVER THE REGION. HOWEVER
ANOTHER...WEAKER STORM...WILL PUSH INTO THE SOUTHERN SIERRA SATURDAY
NIGHT AND ACROSS THE REGION ON SUNDAY ONCE AGAIN PRODUCING A CHANCE
OF RAIN AND SNOW.
&&

.UPDATE....FOG/LOW STRATUS WILL PERSIST INTO THE EARLY AFTERNOON
BEFORE WE SEE AREAS BEGIN TO SCATTER OUT. STREAMS IN LINCOLN COUNTY
RECEDING AND THE FLOOD WARNING HAS BE DISCONTINUED. AREA WILL ENJOY
DRY CONDITIONS FRIDAY AND SATURDAY BEFORE THE NEXT WAVE OF
PRECIPITATION PASSES THROUGH SATURDAY NIGHT AND SUNDAY. SYSTEM IS A
FASTER MOVER AND EXPECT LIGHT PRECIPITATION TOTALS WHICH WILL NOT
CAUSE ANY ADDITIONAL ISSUES ON AREA WATER WAYS.
&&

.AVIATION UPDATE...
1025 AM PST THU DEC 23 2010

FOR MCCARRAN...FEW-SCT LOW CLOUDS AROUND 2500 FT AND A SCT MID DECK
AOA 5K FT THROUGH EARLY AFTERNOON THEN CLEARING. LIGHT AND
VARIABLE WINDS THROUGH THE DAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...AREAS OF LOW CLOUDS THIS MORNING WILL DECREASE IN
COVERAGE AS LOW PRESSURE MOVES AWAY FROM THE AREA AND HIGH PRESSURE
BUILDS INTO THE WEST. WINDS WILL BE GENERALLY LIGHT UNDER 10 KTS AND
FOLLOW TYPICAL DIURNAL DIRECTIONAL TRENDS.
&&

.PREV DISCUSSION...
325 AM PST THU DEC 23 2010

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...UPPER LOW OVER SOUTHERN
NEVADA/NORTHWEST ARIZONA TO CONTINUE SHIFTING EAST DURING THE DAY
WITH DRYING FROM THE WEST. ALTHOUGH THE MAIN ACTIVITY FROM THIS
SYSTEM HAS SHIFTED EAST OF THE CWA...LAST BAND OF MOISTURE ROTATING
AROUND THE BACK SIDE OF THE LOW AND ACROSS EXTREME SOUTHERN NEVADA
EARLY THIS MORNING AND THEN ACROSS MOHAVE COUNTY BY LATE MORNING OR
EARLY AFTERNOON. DRYING TO THEN TAKE PLACE ACROSS THE CWA AS A WEAK
RIDGE OF HIGH PRESSURE MOVES ACROSS THE REGION FRIDAY AND CHRISTMAS
DAY. LOW LEVEL MOISTURE ACROSS MUCH OF THE AREA THIS MORNING FOR
PATCHY FOG WHICH WILL STILL BE A PROBLEM INTO FRIDAY MORNING. HAVE
LEFT PATCHY FOG IN THE GRIDS FOR THIS MORNING...BUT WILL NOT INCLUDE
FOR FRIDAY AND SEE HOW MUCH DRYING TAKES PLACE TODAY AND THEN
ADDRESS IN THE AFTERNOON PACKAGE. NEXT PACIFIC STORM BEGINS
TO PUSH ONTO THE CENTRAL CALIFORNIA COAST LATE CHRISTMAS AFTERNOON
AND ALTHOUGH THERE ARE TIMING DIFFERENCES BETWEEN THE GFS AND THE
NAM/ECMWF WITH THE GFS BEING THE FASTER OF THE MODELS...OVERALL
TREND WILL BE TO INCREASE POPS ACROSS THE SOUTHERN SIERRA LATE
SATURDAY WITH MOST OF THE NORTHWEST PORTION OF THE CWA UNDER CHANCE
POPS BY 12Z SUNDAY. DAYTIME TEMPERATURES LOOK TO BE NEAR NORMAL
THROUGH THE SHORT TERM.

ALTHOUGH THE STORM HAS MOVED OUT OF THE AREA...FLOOD WARNINGS ARE
STILL IN EFFECT THROUGH THIS EVENING FOR SOUTHEAST LINCOLN...
NORTHWEST MOHAVE...AND NORTHEAST CLARK COUNTIES. PLEASE SEE THE
LATEST STATEMENTS ON THESE FLOOD CONDITIONS.

.LONG TERM...SUNDAY THROUGH NEXT WEEK...TWO LOW PRESSURE SYSTEMS
LOOK TO IMPACT THE REGION OVER THE EXTENDED PERIOD. ON SUNDAY...A
SHARP NEGATIVELY TILTED TROUGH PASSES OVER THE MOJAVE DESERT AND
SOUTHERN GREAT BASIN WHICH WILL RESULT IN ANOTHER QUICK ROUND OF
VALLEY RAIN AND HIGH ELEVATION SNOW ACROSS THE MAJORITY OF THE
FORECAST AREA. THERE IS GOOD OVERALL AGREEMENT BETWEEN MODEL
SOLUTIONS...AND THERE WAS MINIMAL CHANGE NEEDED OVERNIGHT TO
INHERITED GRIDS. DRY CONDITIONS UNDER WEST TO NORTHWEST FLOW CAN BE
EXPECTED TUESDAY AHEAD OF THE NEXT SYSTEM TO IMPACT THE REGION
WEDNESDAY/THURSDAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

UPDATE...PIERCE
AVIATION...SALMEN
JENSEN/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Dec 23, 6:04 AM PST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
604 AM PST THU DEC 23 2010

AZZ001-NVZ015-016-240000-
NORTHWEST PLATEAU-LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
604 AM PST THU DEC 23 2010 /704 AM MST THU DEC 23 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...FLOOD
WARNINGS REMAIN IN EFFECT THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER A PACIFIC
STORM IS EXPECTED TO MOVE INTO THE AREA LATE CHRISTMAS DAY AND
SUNDAY. THIS WILL RESULT IN A CHANCE OF VALLEY RAIN AND MOUNTAIN
SNOW. DRY CONDITIONS ARE EXPECTED FOR MONDAY AND TUESDAY BEFORE
ANOTHER STORM MOVES IN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ002-003-036-CAZ519>527-NVZ014-017>022-240000-
LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
604 AM PST THU DEC 23 2010 /704 AM MST THU DEC 23 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER A PACIFIC
STORM IS EXPECTED TO MOVE INTO THE AREA LATE CHRISTMAS DAY AND
SUNDAY. THIS WILL RESULT IN A CHANCE OF VALLEY RAIN AND MOUNTAIN
SNOW. DRY CONDITIONS ARE EXPECTED FOR MONDAY AND TUESDAY BEFORE
ANOTHER STORM MOVES IN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Dec 23, 8:39 AM PST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
839 AM PST THU DEC 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLOOD            3 SSW CALIENTE          37.58N 114.54W
12/21/2010                   LINCOLN            NV   LAW ENFORCEMENT

            LINCOLN COUNTY SHERIFFS OFFICE REPORTED STATE ROUTE 317
            SOUTH OF CALIENTE THROUGH RAINBOW CANYON CLOSED DUE TO
            WATER OVER THE ROAD.

0239 PM     FLOOD            2 SSE LOGANDALE         36.59N 114.47W
12/22/2010                   CLARK              NV   TRAINED SPOTTER

            SPOTTER REPORTED AT THE INTERSECTION OF GABLER AND HEYER
            STREETS THAT WATER WAS OVER THE ROAD...THE MEASUREMENT
            WAS ABOUT 12 INCHES DEEP.

0300 PM     FLOOD            11 W BEAVER DAM         37.51N 114.25W
12/22/2010                   LINCOLN            NV   COUNTY OFFICIAL

            LINCOLN COUNTY OFFICIAL REPORTED TWO TO THREE FEET OF
            WATER OVER ROAD FROM CLOVER CREEK ADJACENT TO RAILROAD
            TRACKS.

&&

BPIERCE

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 4:34 PM PSTFlash Flood WarningVEFSan Bernardino4 hr
Dec 22, 4:40 PM PSTAreal Flood AdvisoryVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.